New Jersey, 2003

Damaging Wind in New Jersey, August 22, 2003

August 22, 2003 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm knocked down numerous trees, poles and power lines in Gloucester County in Clayton Borough, Harrison Township, Logan Township, Pitman Borough, South Harrison Township and Washington Township. The most concentrated wind damage occurred along County Route 538 between County Routes 581 and 531 in South Harrison Township.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm knocked down numerous trees, poles and power lines in Gloucester County in Clayton Borough, Harrison Township, Logan Township, Pitman Borough, South Harrison Township and Washington Township. The most concentrated wind damage occurred along County Route 538 between County Routes 581 and 531 in South Harrison Township. Conectiv Energy reported about 12,000 of its customers lost power in southern New Jersey. The bulk were in Gloucester and Cumberland Counties. Power was not fully restored until the evening of the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 22, 2:00 PM EST, 5 hours 17 minutes earlier.

Area forecast discussion, Aug 22, 2:00 PM EST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 PM EDT FRI AUG 22 2003

CDFNT IS SET TO MOV THRU THE CWA THIS EVE NW/ARND OR A BIT AFTER
MIDNITE SE...INGREDIENTS HAVE BEEN PREV DISCUSSED AND CONVTN IS IN
THE PROCESS OF FORMING...BEST ACTIVITY WAS JUST N OF OUR AREA AT 230
PM. FIRST PD WL DEAL WITH THE END GAME AS SVR TSTM WATCH IS IN PLACE
FOR ALL OF THE CWA. WL LEAVE IN A REST OF THE AFTN PD FOR THE NWRN
ZONES...FIGURING THE STG TSTMS WL REDUCE TO SCT SHWRS BY ABOUT DARK
...AND END OF WATCH...THERE. OVR CNTRL AND SRN ZONES WL CONT WITH
THE PROGRAM AS PREV...WITH CHC SVR TSTMS INTO THE EVE...TIL ARND
MIDN SRN ZONES...WITH SHWRS ENDING A FEW HRS THRFTR.

LESS UNCOMFORTABLE AIRMASS WL MOVE OVR THE REGION LATE TNGT AND
SAT...WITH CLDS GRDLY DCRSG FM NW TO SE OVRNGT AND SAT MRNG. NO WX
IN GRIDS AFT LATE TNGT...UNTIL NEXT FNT WHICH MRF AND EXTDD GUID
SHOW MOVG THRU THE CWA WED. I GUESS THERE/S A QUESTION AS TO WHETHER
THERE/LL BE ENUF MSTR/INSTABY TO SET OFF MUCH CONVTN WED...AND AS
FNT STALLS TO OUR S AND E THU AND FRI WITH WAVES RIDING NE ALG
IT...EXTDD GUID PAINTS SOME POPS FOR US...SO WE/LL INCLUDE A SLGT
CHC OF AFTN/EVE RW/TRW...THINKING ANY PCPN MAY BE DIURNALLY
MODULATED.

TEMPS...MOS GUIDANCE IS CLOSE AND WAS ACCEPTED WITH MINOR
MODIFICATIONS DAY TO DAY.

ALTHO GRADIENT INCRSES A BIT SAT INTO SAT NITE...WL LEAVE WAVES BLO
5 FT...SO NO SCA AT THIS TIME.

MPO   56  76  48  74 /  50   0   0   0
ABE   61  83  53  78 /  50   0   0   0
RDG   63  84  54  80 /  50   0   0   0
PHL   68  85  60  82 /  50   0   0   0
12N   60  81  52  78 /  50   0   0   0
SMQ   64  84  55  80 /  50   0   0   0
TTN   66  84  56  81 /  50   0   0   0
MIV   66  83  55  80 /  50  10   0   0
ACY   68  81  62  79 /  50  10   0   0
ILG   67  83  58  81 /  50   0   0   0
DOV   68  83  59  79 /  50  10   0   0
GED   68  83  58  80 /  50  10   0   0
ESN   69  83  60  79 /  50  10   0   0

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...NONE.
Hazardous weather outlook, Aug 22, 4:45 AM EST, 14 hours 32 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-221130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
545 AM EDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE, AND NEW
JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

AN EXCESSIVE HEAT ADVISORY IS IN EFFECT FOR HIGHLY URBANIZED AREAS
IN AND AROUND PHILADELPHIA FOR TODAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY FOR THIS AFTERNOON AND THIS
EVENING.

IOVINO

In the hours before

Local storm report, Aug 22, 7:04 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
804 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0537 PM    WRIGHTSTOWN               NJ   0.75 IN HAIL
08/22/03   BURLINGTON

0715 PM    WINTERTHUR                DE   WIND DAMAGE
08/22/03   NEW CASTLE                     TREES DOWN ALONG RT. 52

0725 PM    ELKTON                    MD   WIND DAMAGE
08/22/03   CECIL                          TREES DOWN

The radar

The Philadelphia radar (KDIX), 85 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gloucester

When
August 22, 7:17 PM EST to 7:30 PM EST
Where
Gloucester County, Center Square
Measured
56 kt (64 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.767, -75.383

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371735.